Michigan, 2009

Winter Storm in Michigan, February 18 to 19, 2009

February 18 to 19, 2009 · NWS APX · 6 events in 6 counties and zones

A strong upper disturbance moving into the western Great Lakes produced two rounds of snow. The first occurred in the pre-dawn and morning hours of the 18th, producing 4 to 5 inches of snow along parts of the Lake Michigan coastline.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A strong upper disturbance moving into the western Great Lakes produced two rounds of snow. The first occurred in the pre-dawn and morning hours of the 18th, producing 4 to 5 inches of snow along parts of the Lake Michigan coastline. Colder air surged in that night, resulting in significant lake effect snow, along with blowing and drifting. Paradise, Elk Rapids, Kalkaska, Northport, Traverse City, and Lake City were some of the areas that picked up 4 to 9 inches of additional snow by afternoon on the 19th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Feb 17, 11:39 PM EST, 2 hours 21 minutes earlier.

Area forecast discussion, Feb 17, 11:39 PM EST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1139 PM EST TUE FEB 17 2009

.SYNOPSIS.../ISSUED AT 400 PM/

LOW PRESSURE DEVELOPING TO THE LEE OF THE CENTRAL ROCKY MOUNTAINS
THIS AFTERNOON WILL STRENGTHEN AS IT LIFTS NORTHEAST AND ACROSS
SOUTHERN LOWER MICHIGAN WEDNESDAY AFTERNOON.  THIS STORM SYSTEM WILL
SPREAD SNOW ACROSS NORTHERN MICHIGAN...STARTING LATER TONIGHT AND
CONTINUING THROUGH THURSDAY.  WINDS WILL INCREASE WEDNESDAY NIGHT
INTO THURSDAY ALONG WITH AN INCREASE LAKE EFFECT COMPONENT TO THE
SNOWFALL AS COLDER AIR SLIDES IN.  SIGNIFICANT SNOW ACCUMULATIONS
ARE EXPECTED ACROSS MUCH OF NORTHERN MICHIGAN BY THURSDAY
AFTERNOON...WITH CONSIDERABLE BLOWING AND DRIFTING SNOW ALSO
IMPACTING TRAVEL ACROSS THE AREA.

JPB

&&

.SHORT TERM.../ISSUED AT 931 PM/...TONIGHT

RADAR IS SHOWING THE SNOW MOVING INTO THE WESTERN PARTS OF
CHIPPEWA AND MACKINAC COUNTIES AND TRYING TO MOVE INTO NORTHWEST
LOWER. THE TIMING SEEMS PRETTY GOOD SO FAR COMPARED TO THE GRIDS.
THE 00Z NAM IS SHOWING ABOUT THE SAME THING AS WHAT IS GOING ON.
SO WILL TWEAK THE TEMPERATURES A BIT, AS WELL AS THE WIND, AND
LEAVE THE WEATHER GRIDS THE WAY THEY ARE. IN OTHER WORDS, WILL
LET THE FORECAST AGE SINCE THE SNOW IS JUST BEGINNING.

LUTZ

&&

.LONG TERM.../ISSUED AT 400 PM/...WEDNESDAY AND BEYOND

FORECAST FOR UPCOMING STORM WILL BE BASED ON A SURFACE LOW TRACK
FROM WESTERN IL... THROUGH SOUTHEAST LOWER MI BY WEDNESDAY
EVENING...TO NORTH OF LAKE ONTARIO BY THURSDAY MORNING.  SHORT WAVE
ENERGY APPROACHING THE GREAT LAKES WILL REMAIN SPLIT...WITH A
SOUTHERN BRANCH WAVE SLIDING ACROSS THE OHIO VALLEY WEDNESDAY...AND
A STRONGER NORTHERN BRANCH TROUGH DIGGING INTO THE WESTERN LAKES
WEDNESDAY NIGHT.

WEDNESDAY...DIFFICULT THING ABOUT WEDNESDAYS FORECAST IS THAT EVEN
WITH SURFACE LOW TRACKING INTO SOUTHERN LOWER AND STRENGTHENING...
PRECIP EVOLUTION MAY BE MORE OR LESS PERIODIC RATHER THAN A
PERSISTENT SNOWFALL WITHOUT A SIGNIFICANT WRAPAROUND COMPONENT
DURING THE DAY (OPEN WAVE CONFIGURATION AT AND ABOVE 700MB CUTS OFF
GOOD ISENTROPIC ASCENT).  LITTLE WEDGE OF DRIER MID LEVEL AIR LIFTS
ACROSS NORTHERN LOWER DURING THE MORNING WHICH WILL ALSO IMPACT
SNOWFALL DEVELOPMENT.  MOST PERSISTENT FORCING WILL LIE ACROSS
EASTERN UPPER THROUGH THE DAY...AND MAY ALSO SEE MORE PERSISTENT
SNOW DEVELOP DURING THE AFTERNOON ACROSS SOUTHEAST COUNTIES ALONG
NORTHERN FRINGES OF PASSING SOUTHERN BRANCH 500MB VORTICITY CENTER.
WEAK STABILITY ABOVE 700MB ALSO A CONCERN...POSSIBLY ENHANCING
SNOWFALL RATES THOUGH TRYING TO PINPOINT EXACTLY WHERE THIS MAY
OCCUR GIVEN BROAD NATURE OF THE FORCING IS PROBABLY A FOOLS ERRAND.
SNOW RATIOS SHOULD BE A BIT ON THE HEAVIER SIDE (12/13:1)...BASED
ON THAT WILL RUN WITH A WIDESPREAD 2-3 INCHES DURING THE DAYTIME
HOURS.  SO SNOWFALL TOTALS FOR THE FRONT END OF THE EVENT
(TONIGHT/WEDNESDAY) EXPECTED TO RUN FROM 3-6 INCHES.

THINGS WILL GET MORE INTERESTING WEDNESDAY NIGHT AS NORTHERN BRANCH
ENERGY SWINGS ACROSS WI AND INTO THE LOWER PENINSULA.  MID LEVEL
CIRCULATION CLOSES OFF ALLOW FOR DEEPER MOISTURE TO WRAP BACK INTO
EASTERN UPPER AND THE TIP OF THE MITT...WHICH MATCHES UP WITH
STRONGER SYNOPTIC SCALE FORCING.  COLDER AIR ALSO SETTLING IN ON
BACKSIDE OF CIRCULATION...850MB TEMPERATURES SINKING TO AROUND
-16C.  THIS SHOULD CONTRIBUTE A LAKE INDUCED CONVECTIVE COMPONENT TO
SNOWFALL POTENTIAL AS WELL...AS INVERSION HEIGHTS CLIMB THROUGH THE
NIGHT TOWARD 800MB AND LAKE INDUCED CAPE VALUES INCREASE INTO THE
200-300J/KG RANGE.  LOW LEVEL FLOW FROM 330-350 DEGREES THROUGH THE
NIGHT WILL IMPACT FAR WESTERN CHIPPEWA/MACKINAC COUNTIES...AND ALONG
AND WEST OF US-131 IN NORTHERN LOWER WHICH WILL HAVE THE HIGHEST
ACCUMULATION POTENTIAL WEDNESDAY NIGHT (USING A BROAD 3-7 INCH
RANGE).  WILL RUN WITH 2-4 INCHES ACROSS THE REST OF EASTERN UPPER
AND NORTH OF M-32 OUTSIDE OF THE SNOWBELT AREAS...AND LESS THAN TWO
INCHES OVER SOUTHEAST PORTIONS OF THE FORECAST AREA CLOSER TO
SAGINAW BAY WHERE WILL PROBABLY NOT SEE A LOT OF SNOW UNTIL MID
LEVEL ENERGY MOVES IN OVERNIGHT.

WINDS PICK UP LATE WEDNESDAY AFTERNOON/EVENING AS PRESSURE GRADIENT
TIGHTENS UP AND LOW LEVEL COLD ADVECTION KICKS IN BEHIND DEPARTING
SURFACE LOW.  SUSTAINED WINDS 20-25MPH WITH GUSTS 30-40+ MPH
ANTICIPATED (STRONGEST DOWNWIND OF LAKE MICHIGAN).  THIS WILL GET
THE BLOWING/DRIFTING SNOW COMPONENT GOING ESPECIALLY WEDNESDAY
NIGHT.

AS FOR HEADLINE MANAGEMENT...THE LONG DRAWN-OUT NATURE OF THESE
EVENTS CERTAINLY COMPLICATES THINGS BUT NOT INTERESTED IN CARRYING A
3 OR 4 PERIOD LONG ADVISORY OR WARNING.  SO FIRST OFF...WILL SPLIT
THE CURRENT WATCH WHICH RUNS FROM 00Z WEDNESDAY-00Z FRIDAY IN
HALF...KEEPING THE 00Z THURSDAY-00Z FRIDAY PORTION OF THE WATCH ONLY
FOR AREAS THAT WILL BE MOST IMPACTED BY LAKE ENHANCED SNOWFALL
COMBINED WITH SIGNIFICANT BLOWING SNOW (CHIPPEWA/MACKINAC COUNTIES
AND MOST OF NORTHWEST LOWER...THOUGH ON THE FENCE REGARDING OTSEGO/
CRAWFORD COUNTIES GIVEN FORECAST LOW LEVEL TRAJECTORIES AND NORTHERN
LAKE MICHIGAN ICE COVER ISSUES).  WILL REPLACE FIRST HALF OF THE
WATCH WITH AN ADVISORY FOR ENTIRE FORECAST AREA...STARTING AROUND
03Z WEDNESDAY AND CONTINUING UNTIL 00Z THURSDAY.  THE ADVISORY MAY
NOT BE NEEDED THAT LONG IN SOME AREAS...BUT WILL RE-EVALUATE
SPECIFIC TIMING ISSUES LATER ONCE WE GET A BETTER HANDLE ON
PRECIPITATION EVOLUTION.

THURSDAY...MID LEVEL ENERGY WILL CONTINUE TO SLIDE ACROSS THE LOWER
PENINSULA THURSDAY MORNING...WHICH WILL KEEP AT LEAST LIGHT SNOW
WRAPPING BACK ACROSS MUCH OF THE FORECAST AREA INTO THURSDAY
AFTERNOON.  HEAVIER POCKETS OF SNOW WILL CONTINUE DOWNWIND OF LAKE
MICHIGAN WITH 850MB TEMPERATURES STEADY IN THE -16C TO -18C
RANGE...AND A NICE EFFECTIVE FETCH OFF LAKE SUPERIOR INTO AREAS
AROUND GRAND TRAVERSE BAY.  WILL TARGET THE AREA AROUND GRAND
TRAVERSE BAY FOR ANOTHER 3-6 INCHES DURING THE DAY THURSDAY...WITH
SIMILAR AMOUNTS ACROSS WESTERN CHIPPEWA COUNTY.  WINDS WILL REMAIN
GUSTY FROM THE NORTHWEST...SO BLOWING/DRIFTING SNOW WILL CONTINUE TO
BE AN ISSUE.  THUS THE CONTINUATION OF THE EASTERN UPPER/NORTHWEST
LOWER PORTION OF THE WATCH THROUGH THE DAY THURSDAY.  SYNOPTIC SNOW
WILL WIND DOWN THURSDAY EVENING...THOUGH SNOW SHOWERS WILL CONTINUE
OFF LAKES SUPERIOR/MICHIGAN.

EXTENDED RANGE (FRIDAY THROUGH TUESDAY)...THE END RESULT OF THIS
WEEKS STORMINESS WILL BE A BRIEF SHIFT IN THE LONG WAVE PATTERN
WITH MEAN TROUGHING SETTING UP ACROSS EASTERN NORTH AMERICA.
COLDEST AIR STILL FOUND ON THE OTHER SIDE OF THE GLOBE OVER EASTERN
ASIA...SOME OF THIS MAY TRY TO BLEED INTO NORTHERN/CENTRAL CANADA
AND CLIP THE GREAT LAKES OVER THE COMING DAYS LEADING TO A CHILLY
PERIOD FOR THE WEEKEND.  BUT HEADING INTO NEXT WEEK THE MAIN THEME
IS EXPECTED TO BE MODERATING TEMPERATURES AS PATTERN BECOMES
GENERALLY MORE ZONAL ACROSS MUCH OF THE CENTRAL/EASTERN CONUS.

FORECAST SPECIFICS...WEDNESDAY/THURSDAY STORM WILL BE PULLING AWAY
FROM THE WESTERN LAKES...WITH RESIDUAL CYCLONIC FLOW AND COLD AIR IN
PLACE KEEPING THE THREAT FOR MAINLY LAKE EFFECT SNOW SHOWERS IN
PLACE FOR FRIDAY.  AN ALBERTA CLIPPER EXPECTED TO DIG SOUTHEAST INTO
THE DEVELOPING LONG WAVE TROUGH COULD THROW A LITTLE SNOW UP TOWARD
NORTHERN MI FOR SATURDAY...THOUGH WILL SERVE MORE TO REINFORCE COLD
AIR MASS IN PLACE ACROSS THE WESTERN LAKES AND KEEP THE POSSIBILITY
OF LAKE EFFECT SNOW SHOWERS GOING THROUGH THE REST OF THE WEEKEND.
WILL CONTINUE WITH A DRY MONDAY FORECAST WITH A WEAK RIDGE OF HIGH
PRESSURE BUILDING IN AS WARMER AIR BEGINS TO RETURN.  BEYOND MONDAY
PATTERN TRANSITION LEADING TO SEVERAL DIFFERENT IDEAS REGARDING
EVOLUTION OF HEIGHT PATTERN ACROSS CENTRAL NORTH AMERICA...AT THIS
POINT WILL JUST START TUESDAY DRY AND SEE HOW GUIDANCE TRENDS.  AS
FOR TEMPERATURES...AS MENTIONED ABOVE WILL BE COLDER THROUGH THE
WEEKEND (SEVERAL DEGREES BELOW CLIMO)...THEN A SLOW MODERATION
THROUGH THE FIRST PART OF NEXT WEEK.

JPB

&&

.AVIATION.../ISSUED AT 1130 PM/...VALID FOR 06Z TAFS

SNOW IS MOVING IN. THE LOWER VSBYS AND CIGS ARE ON THE DOORSTEP OF
TVC AND PLN. MADE SOME TIMING CHANGES FOR APN, AS THE ORIGINAL
TIMING WAS A LITTLE THE FAST SIDE. WHICH, MAY BE A PROBLEM TONIGHT
WITH THE TVC AND PLN AS WELL, BUT THE MODELS HAVE THE SNOW WHERE
IT IS NOW, SO WILL GO WITH THEIR TIMING. CIGS, BY 12Z WILL FALL
INTO IFR CATEGORY AS WELL AS THE VSBY AS THE SNOW PICKS UP. BY THE
LATE AFTERNOON, AROUND 21Z, THE WINDS WILL HAVE SWITCHED TO THE
NORTHWEST AND WILL BE INCREASING AS THE LOW PUSHES NE OF THE
REGION. THIS WILL PRODUCE GUSTS TO 30 KNOTS BY THE EVENING AND
CONSIDERABLE BLOWING SNOW.

LUTZ

&&

.APX WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 7 PM EST WEDNESDAY FOR MIZ008-
015>036-041-042.

WINTER STORM WATCH FROM WEDNESDAY EVENING THROUGH THURSDAY
EVENING FOR MIZ008-015-019>021-025>027-031>033.

&&
Hazardous weather outlook, Feb 17, 10:42 PM EST, 3 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1042 PM EST TUE FEB 17 2009

MIZ008-015>036-041-042-181100-
CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-
ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-
CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-
IOSCO-GLADWIN-ARENAC-
1042 PM EST TUE FEB 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TONIGHT

SNOW WILL OVERSPREAD THE REGION...PRODUCING LIGHT TO MODERATE
ACCUMULATIONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AN EXTENDED PERIOD OF SNOWY AND UNSETTLED WEATHER WILL OCCUR FROM
WEDNESDAY INTO THURSDAY EVENING.  LOW PRESSURE MOVING ACROSS
SOUTHERN LOWER MICHIGAN LATER WEDNESDAY WILL CONTINUE TO BRING SNOW
TO NORTHERN MICHIGAN...WITH LAKE ENHANCED SNOWFALL BRINGING HEAVY
ACCUMULATIONS TO PARTS OF EASTERN UPPER AND NORTHWEST LOWER MICHIGAN
WEDNESDAY NIGHT THROUGH THURSDAY AFTERNOON.  IN ADDITION...WINDS
WILL GUST OVER 35 MPH FROM THE NORTHWEST WEDNESDAY NIGHT INTO
THURSDAY...RESULTING IN WIDESPREAD BLOWING AND DRIFTING SNOW. THIS
WILL REDUCE VISIBILITIES AND ADVERSELY IMPACT TRAVELERS.

PLEASE SEE ONGOING WINTER WEATHER ADVISORIES AND WINTER STORM
WATCHES FOR FURTHER INFORMATION ON THIS DEVELOPING STORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND EMERGENCY MANAGERS...PLEASE RELAY SNOWFALL REPORTS TO
THE NATIONAL WEATHER SERVICE.

JPB/LUTZ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter storm. Local standard time, as filed.

Winter Storm, Leelanau

When
February 18, 2:00 AM EST to February 19, 6:00 PM EST
Where
Leelanau forecast zone
Reported by
Trained Spotter
Coordinates
45.152, -86.038 (the zone’s center; the record gives no point)

Winter Storm, Antrim

When
February 18, 2:00 AM EST to February 19, 6:00 PM EST
Where
Antrim forecast zone
Reported by
Public
Coordinates
45.007, -85.176 (the zone’s center; the record gives no point)

Winter Storm, Grand Traverse

When
February 18, 2:00 AM EST to February 19, 6:00 PM EST
Where
Grand Traverse forecast zone
Reported by
Trained Spotter
Coordinates
44.716, -85.552 (the zone’s center; the record gives no point)

Winter Storm, Chippewa

When
February 18, 6:00 PM EST to February 19, 6:00 PM EST
Where
Chippewa forecast zone
Reported by
Trained Spotter

Winter Storm, Kalkaska

When
February 18, 6:00 PM EST to February 19, 6:00 PM EST
Where
Kalkaska forecast zone
Reported by
Trained Spotter
Coordinates
44.685, -85.090 (the zone’s center; the record gives no point)

Winter Storm, Missaukee

When
February 18, 6:00 PM EST to February 19, 2:00 PM EST
Where
Missaukee forecast zone
Reported by
Trained Spotter
Coordinates
44.337, -85.095 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2009Every state in 2009This day in weather historyWarnings in Michigan, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 156022, 156024, 156025, 156021, 156026, 156027.